Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 68, NWS Tucson, AZ

August 26, 2020Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 26, 2020, 3:33 PM MST for Pima County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2020, 3:33 PM MST (22:33 UTC)
Expired
Aug 26, 2020, 4:15 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 145 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
2784 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WUUS55 KTWC 262233
SVRTWC
AZC019-262315-
/O.NEW.KTWC.SV.W.0068.200826T2233Z-200826T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
333 PM MST Wed Aug 26 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Pima County in southeastern Arizona...

* Until 415 PM MST.

* At 333 PM MST, a severe thunderstorm was located near Pisinemo, or
  26 miles west of Sells, moving west at 5 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pisinemo, San Simon, Santa Cruz, Papago Farms and San Simon West. 

This includes Route 86 between mile markers 70 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3229 11216 3176 11225 3182 11254 3234 11246
TIME...MOT...LOC 2233Z 093DEG 5KT 3195 11233 

HAIL...<.75IN
WIND...60MPH
 
$$

RH
2 follow-up statements
577 
WWUS55 KTWC 262254
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
354 PM MST Wed Aug 26 2020

AZC019-262315-
/O.CON.KTWC.SV.W.0068.000000T0000Z-200826T2315Z/
Pima-
354 PM MST Wed Aug 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

At 353 PM MST, a severe thunderstorm was located near Pisinemo, or 28
miles west of Sells, moving west at 5 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pisinemo, San Simon, Santa Cruz, Papago Farms and San Simon West. 

This includes Route 86 between mile markers 70 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3229 11216 3176 11225 3182 11254 3234 11246
TIME...MOT...LOC 2253Z 093DEG 5KT 3195 11236 

HAIL...<.75IN
WIND...60MPH
 
$$

RH
173 
WWUS55 KTWC 262315
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
415 PM MST Wed Aug 26 2020

AZC019-262325-
/O.EXP.KTWC.SV.W.0068.000000T0000Z-200826T2315Z/
Pima-
415 PM MST Wed Aug 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3229 11216 3176 11225 3182 11254 3234 11246
TIME...MOT...LOC 2315Z 093DEG 5KT 3195 11239 

$$

Zell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:44 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 26, 1:44 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
144 PM MST Wed Aug 26 2020

.SYNOPSIS...Expect near record heat to continue through Thursday,
gradually decreasing through the rest of the week. There will be
enough moisture in place across southern Arizona for a chance of
showers and thunderstorms, but most days will be below average for
late August, with day to day variations in coverage and intensity.
We may see an increase in thunderstorms toward the weekend into next
week.

&&

.DISCUSSION...Radar is currently scanning virga and light showers
along a line from around the Tucson area extending toward the
southwest. Thunderstorms are also moving into northern Greenlee
County. Cloud cover thickened up during the late morning and this
has suppressed temperatures several degrees. High temperature
forecast might not pan out for Tucson, but other locations with
clearer skies are getting plenty of daytime heating.

The mid-level high center is currently located slightly southwest of
the Four Corners, with northeast flow across most of our area. The
west to east moisture gradient remains in tact, with dew points in
the 50s to 60s over western Pima County. Cochise County is a
different story as dry air advects in from New Mexico and readings
are in the upper 30s around Douglas. Thunderstorm likely develop
during the next couple hours west of Tucson, where MLCAPE values are
500-1000 J/kg. Expect gusty outflow winds and areas of blowing dust
in the lower deserts.

Near record heat looks to continue for one more day as the the mid-
level high meanders around the Four Corners/northern Arizona region.
Thunderstorm chances remain confined to the White Mountains and
along the International Border, with Friday looking like the driest
day of the week.

This weekend a tropical cyclone will brush by the southern tip of
Baja California, helping to push a nice surge of moisture up the
gulf as evident in model IVT forecasts. The high slides to the
southeast opening up a long fetch of southerly/southeasterly flow on
Saturday. Therefore, this weekend is our best chance at a widespread
thunderstorm outbreak, with Sunday looking most promising at this
point. The pattern looks more transitional, like a mid to late
September event as troughing will be over the California coastline
introducing a more westerly regime. Due to decreasing
thicknesses, temperatures also nudge closer to seasonal normals.

After that the forecast becomes a bit uncertain as model solutions
diverge. The migration of the high differs greatly between GEFS/EPS
solutions. One thing is for certain, a significant trough will dig
across a portion of the US, but the evolution of that feature leaves
a wide variety of possibilities to be ironed out over the coming
days.

&&

.AVIATION...Valid through 28/00Z.
SCT-BKN clouds 10-15k ft MSL into thru the forecast period with
isolated to scattered thunderstorms continuing into this evening,
then developing again Thursday afternoon. Favored areas are west of
a KTUS to KOLS line and over the White Mountains. Significant smoke
haze through the period. Aside from thunderstorm outflow gusts to 40
kts, surface winds generally remain less than 12 knots and variable
in direction. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Through Friday only isolated thunderstorms are
expected for most of the area with a bit more activity in the usual
areas such as the White Mountains and vicinity of the International
Border mainly west of Sierra Vista. Temperatures will remain hotter
than normal with minimum humidities 10-20 percent across the valleys
and 20-30 percent in the mountains, with good overnight recoveries
through Friday. Moisture returns to the area this weekend from the
south, resulting in an increase in storm activity. 20-foot winds
generally remain less than 15 mph outside of any thunderstorm gusts,
which could reach 40+ mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST Thursday for AZZ501-502-
504>506-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 26, 1:51 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
151 PM MST Wed Aug 26 2020

AZZ502-503-515-262115-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
151 PM MST Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 215 PM
MST...

At 150 PM MST, Doppler radar was tracking a strong thunderstorm near
San Isidro, or near Sells, moving west at 10 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Sells, Topawa, San Miguel, San Isidro, Kitt Peak, Ali Chukson, Gu
Oidak, Vamori, Cowlic, Fresnal, Choulic, Newfield, Coldfields,
No:ligk, Cababi, Comobabi, South Comobabi, Santa Rosa Ranch, San Luis
- Sells District and Fresnal Canyon.

LAT...LON 3171 11224 3222 11200 3209 11151 3154 11170
TIME...MOT...LOC 2050Z 079DEG 8KT 3200 11182

RH
Special weather statement, Aug 26, 2:16 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
216 PM MST Wed Aug 26 2020

AZZ502-503-515-262200-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
216 PM MST Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 300 PM
MST...

At 216 PM MST, Doppler radar was tracking a strong thunderstorm near
Topawa, or 12 miles south of Sells, moving west at 10 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Sells, Topawa, San Miguel, San Isidro, Kitt Peak, Ali Chukson, Gu
Oidak, Vamori, Cowlic, Fresnal, Choulic, Newfield, Coldfields,
No:ligk, Cababi, Comobabi, South Comobabi, Santa Rosa Ranch, San Luis
- Sells District and Fresnal Canyon.

LAT...LON 3173 11232 3224 11204 3213 11148 3154 11172
TIME...MOT...LOC 2116Z 079DEG 7KT 3174 11183

RH
Special weather statement, Aug 26, 3:06 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
306 PM MST Wed Aug 26 2020

AZZ501-502-262230-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
306 PM MST Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
330 PM MST...

At 305 PM MST, Doppler radar was tracking a strong thunderstorm near
Gu Vo, or 29 miles southeast of Ajo, moving west at 5 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Gu Vo, Organ Pipe Cactus National Monument, San Simon, Charco 27,
Gunsight, Pia Oik, Kuakatch and San Simon West.

LAT...LON 3227 11234 3189 11239 3194 11275 3232 11268
TIME...MOT...LOC 2205Z 093DEG 5KT 3208 11251

RH
Special weather statement, Aug 26, 3:24 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
324 PM MST Wed Aug 26 2020

AZZ501-502-262300-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
324 PM MST Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
400 PM MST...

At 324 PM MST, Doppler radar was tracking a strong thunderstorm near
Pisinemo, or 27 miles west of Sells, moving west at 5 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Pisinemo, Gu Vo, Covered Wells, Ali Chugk, San Simon, Pia Oik, Santa
Cruz, Mountain Village, Kots Kug, Kupk, San Simon West and Papago
Farms.

LAT...LON 3185 11271 3237 11257 3229 11207 3168 11215
TIME...MOT...LOC 2224Z 093DEG 5KT 3197 11234

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:03 PM MSTSpecial Weather StatementTWC27 min
Aug 25, 5:54 PM MSTSpecial Weather StatementTWC51 min
Aug 26, 1:51 PM MSTSpecial Weather StatementTWCPima24 min
Aug 26, 2:16 PM MSTSpecial Weather StatementTWCPima44 min
Aug 26, 3:06 PM MSTSpecial Weather StatementTWC24 min
Aug 26, 3:24 PM MSTSpecial Weather StatementTWC36 min
Aug 26, 3:51 PM MSTAreal Flood AdvisoryTWCPima114 min
Aug 26, 4:19 PM MSTSpecial Weather StatementTWC41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.